Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 10, NWS Pueblo, CO

July 1, 2019Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 1, 2019, 12:37 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2019, 12:37 PM MDT (18:37 UTC)
Expired
Jul 1, 2019, 3:30 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 123 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WGUS55 KPUB 011837
FFWPUB
COC023-055-012130-
/O.NEW.KPUB.FF.W.0010.190701T1837Z-190701T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
1237 PM MDT Mon Jul 1 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...
  Northeastern Costilla County in south central Colorado...

* Until 330 PM MDT.

* At 1236 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Spring Burn Scar north of Highway 160.

Excessive rainfall over the burn scar will result in debris flow 
moving through the upper portions of the North Abeyta Creek 
drainage. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

This includes the following areas, North Abeyta Creek at Highway 160
bridge.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3770 10497 3758 10486 3755 10505 3757 10511
      3757 10516 3762 10519 3761 10520 3761 10523
      3769 10527

$$

ep
1 follow-up statement
134 
WGUS75 KPUB 012132
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
332 PM MDT Mon Jul 1 2019

COC023-055-012141-
/O.EXP.KPUB.FF.W.0010.000000T0000Z-190701T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
332 PM MDT Mon Jul 1 2019

...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. Flash 
flooding south of Highway 160 may continue this afternoon as more 
water is routed through South Abeyta and Middle Creeks.

LAT...LON 3770 10497 3758 10486 3755 10505 3757 10511
      3757 10516 3762 10519 3761 10520 3761 10523
      3769 10527

$$

Heavener

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 11:27 AM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 1, 11:27 AM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1127 AM MDT Mon Jul 1 2019

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Mon Jul 1 2019

An upper level high pressure system remains over the desert
southwest and a closed low pressure system is located off the coast
of the Pacific Northwest, which creates upper level southwesterly
flow over Colorado. The southwesterly upper level flow advects
Pacific-based moisture towards and over the Colorado mountains. The
upslope flow, as well as shortwave ripples, will spark thunderstorms
over the mountain tops around the 1200 MDT hour. The 300hPa winds
are only around 15kts, meaning that the storms that form will
propagate east very slowly. The slow propagation speed of the
thunderstorms increase the risk of flash flooding over the
mountains, especially if a storm develops over the Spring, Junkins,
or Hayden Pass burn scars. CAPE values over the mountains are around
500 to 1000 J/kg, which could be beneficial in mitigating flash
flooding due to hail development in the cores of the thunderstorms.

There is a cold front over the northeastern portions of Colorado
that will propagate to south to southwest this morning and this
afternoon. As the front propagates south, it will initiate
thunderstorms over the Palmer Divide and over the Rampart Range,
whereas a shortwave trough will spark thunderstorms over the Raton
Mesa. The storms are forecast to evolve into a line of thunderstorms
over the eastern Plains, turning into an MCS as the line of storms
reaches the Colorado and Kansas border. The initial risk will be
severe criteria hail and gusty outflow winds, but as the individual
storms evolve into a line of storms, the main risks will shift to
severe criteria wind gusts and sub-severe hail. The wind shear and
LCL heights are not conducive for tornadogenesis. Scattered
thunderstorms and rain showers will remain over the eastern Plains
during the overnight hours, but any severe risk will diminish before
midnight.

The cloud cover and thunderstorm development will decrease the high
temperatures across the region today as compared to the last three
days, with the Plains expected to span the upper 80s to low 90s, the
mountain valleys in the upper 70s and low 80s, and the mountains in
the 50s to 60s. Low temperatures tonight will be right around the
average for this time of year, with low temperatures over the Plains
in the upper 50s to low 60s, the mountain valleys in the 40s, and
the mountains in the upper 30s to low 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM MDT Mon Jul 1 2019

The majority of the extended will be characterized by southwest
flow aloft with periodic shortwaves moving through the flow.
Residual moisture on Tuesday will allow for another round of
afternoon and evening thunderstorms, which will start to percolate
over the mountains around noon, then drift and form across the
plains along outflows during the late afternoon and evening. Dew
points will be in the 40s and 50s which will yield CAPE values of
500-1000 J/kg in the afternoon and perhaps a little higher across
the adjacent I-25 corridor if dew points stay as high as NAM
suggests. Deep layer shears will still be weak (around 20 kts), so
other than a pulse type near severe storm, main threats will be
locally heavy rainfall and strong outflow winds. With a little
better upslope, and less morning cloud cover to inhibit surface
heating, Tuesday could actually carry a slightly better threat for
burn scar flash flooding. But high res models still suggest
stronger cells will be hit or miss and confidence isn't quite high
enough to go out with a flash flood watch for the fresher burn
scars in the Wets and Sangres. Will need to see how this evolves.
Storm motions will be slow, so where stronger storms develop, a
threat for flash flooding will exist. Rivers are also running high
so this could become exacerbated in local areas if storms hit in
the wrong spots.

A drying and warming trend returns for Wednesday through Friday. Dew
points in the mountains drop back into the 20s and 30s, with 40s and
lower 50s for the plains.  Soundings return to more inverted V
structures so gusty winds and lightning look to be the more likely
threats.  Could still see an isolated stronger storm across the
eastern plains, but again, deep layer shears look weak beneath the
upper high centered to the south, so storms will be more of the
pulse variety and sub severe.  Temperatures will return to the mid
to upper 90s across the plains with 70s and 80s for the
mountain/valley communities, which will be above normal, but not as
warm as this last warm spell.

A shortwave passing across the northern U.S. Rockies into the
northern high plains is advertised to send a weak front through
the plains for next weekend which shifts low level flow back to
east to southeasterly and increases the dew points once again.
Should see another uptick in thunderstorms for the southeast
mountains and plains next weekend with hints of a resurgence of
Pacific moisture from the south for early next week. This could
bring an uptick in thunderstorms back to the mountains. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1122 AM MDT Mon Jul 1 2019

Prevailing VFR conditions at the taf sites today and tonight,
with vcts from 20z until 02z at all terminals. Carried a tempo
group for gusty winds and MVFR vis due to thunderstorms at KPUB
and KCOS, with best chance for a storm in the 20z-24z timeframe.
Activity ends late this evening, with clearing skies after 06z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Jul 1, 11:39 AM MDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Mon Jul 1 2019

COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Mon Jul 1 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow moving thunderstorms will develop over
the mountains this afternoon. If one of those thunderstorms develops
over any area burn scars, flash flooding will be possible.
As thunderstorms move onto the plains late this afternoon and
evening, a few severe storms may be possible, especially near the
Kansas border. The main risks with these storms will be hail
around one inch in diameter and wind gusts up to 60 mph. All
storms today will have the potential to produce frequent
lightning, gusty winds to 40 mph, hail up to half inch in
diameter and a brief period of very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will be possible on Tuesday with locally
heavy rainfall, small hail and wind gusts up to 50 mph possible.
Localized flash flooding will be possible, particularly if an
isolated stronger storm impacts more recent burn scars.

Thunderstorm chances will decrease for Wednesday through Friday
as drier air moves into the region. Thunderstorms will be more
isolated in coverage with the potential for gusty winds up to 50
mph and brief moderate rainfall.

Thunderstorms will increase in coverage again for next weekend
with the potential for producing localized heavy rainfall.

Rivers and streams will continue to run high over the next several
days due to run off from snow melt.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the Plains this afternoon and
evening.

10/SKELLY

In the hours before

Local storm report, Jul 1, 8:44 AM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
844 AM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       2 NE LEADVILLE          39.27N 106.27W
07/01/2019  M1.06 INCH       LAKE               CO   TRAINED SPOTTER

            PEA TO 1/2 INCH HAIL FELL WITH THE STORM.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:06 PM MDTSpecial Weather StatementPUBPueblo24 min
Jun 30, 6:13 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo32 min
Jun 30, 6:38 PM MDTAreal Flood AdvisoryPUBEl Paso, Pueblo52 min
Jun 30, 7:14 PM MDTRiver Flood WarningPUBPueblo21 days
Jun 30, 7:14 PM MDTRiver Flood WarningPUBOtero21 days
Jul 1, 12:26 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano2 hr
Jul 1, 1:06 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Jul 1, 1:11 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jul 1, 1:14 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Jul 1, 1:38 PM MDTSpecial Weather StatementPUBEl Paso37 min
Jul 1, 1:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jul 1, 2:02 PM MDTAreal Flood AdvisoryPUBHuerfano3 hr
Jul 1, 2:44 PM MDTSpecial Weather StatementPUBFremont31 min
Jul 1, 3:13 PM MDTSpecial Weather StatementPUBFremont32 min
Jul 1, 3:57 PM MDTSpecial Weather StatementPUBPueblo33 min
Jul 1, 4:26 PM MDTSpecial Weather StatementPUBPueblo34 min
Jul 1, 4:40 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers50 min
Jul 1, 4:42 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo48 min
Jul 1, 4:44 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 1, 4:49 PM MDTFlash Flood WarningPUBPueblo3 hr
Jul 1, 4:50 PM MDTSpecial Weather StatementPUBOtero25 min
Jul 1, 4:57 PM MDTSpecial Weather StatementPUBOtero33 min
Jul 1, 5:23 PM MDTSpecial Weather StatementPUBKiowa52 min
Jul 1, 5:24 PM MDTAreal Flood AdvisoryPUBCrowley, Otero, Pueblo3 hr
Jul 1, 5:27 PM MDTSpecial Weather StatementPUBCrowley63 min
Jul 1, 5:27 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers48 min
Jul 1, 5:39 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers66 min
Jul 1, 5:49 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas41 min
Jul 1, 5:59 PM MDTSpecial Weather StatementPUBOtero31 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.